Texas, 2015

Hail and Damaging Wind in Texas, August 5, 2015

August 5, 2015 · NWS LUB · 2 events in 2 counties and zones

Isolated thunderstorms were able to develop along a surface trough across the northern South Plains as temperatures warmed well into the 90s. One of these produced a severe wind gust near Amherst (Lamb County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms were able to develop along a surface trough across the northern South Plains as temperatures warmed well into the 90s. One of these produced a severe wind gust near Amherst (Lamb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 5, 2:37 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 5, 2:37 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT WED AUG 5 2015

.SHORT TERM...
DESPITE AN UPPER LEVEL RIDGE EXPANDING OUT OF THE DESERT SOUTHWEST
OVER THE AREA TODAY...MID-LEVEL TEMPS HAVE REMAINED JUST COOL ENOUGH
TO KEEP THE ATMOSPHERE FROM BEING COMPLETELY CAPPED. IN ADDITION...A
SURFACE TROUGH HS DEVELOPED ACROSS THE WESTERN SPLNS...STRETCHING
NEWD INTO THE SRN TX PANHANDLE. DEEP MIXING AND CONVERGENCE WITHIN
THIS TROUGH HAS ALREADY BEEN SUFFICIENT TO GENERATE SOME HIGH-BASED
MOIST CONVECTION ACROSS EAST-CENTRAL NM INTO THE WESTERN SOUTH
PLAINS AS OF 230 PM. HIGH-RES GUIDANCE SUPPORTS THIS POTENTIAL FOR
ISOLATED SHOWERS AND T-STORMS THROUGH EARLY EVENING AND WE HAVE
ADDED A MENTION OF THIS TO THE FORECAST FOR ROUGHLY THE NRN AND WRN
HALF OF THE FORECAST AREA. MEASURABLE RAIN SHOULD BE VERY SPOTTY AND
SOME STRONG WIND GUSTS ARE POSSIBLE IN THE VICINITY OF THE STORMS.
ANY STORM ACTIVITY SHOULD WIND DOWN QUICKLY AROUND SUNSET AS SURFACE-
BASED INSTABILITY WANES. THIS SHOULD BE FOLLOWED BY A CLEARING TREND
AND QUITE MILD CONDITIONS OVERNIGHT. ON THURSDAY...THE UPPER RIDGE
SHOULD TAKE A FIRMER GRIP ACROSS THE REGION WITH SLIGHTLY WARMER
TEMPS EXPECTED THROUGH THE DEPTH OF THE TROPOSPHERE. AS FOR OUR
TEMPS NEAR GROUND LEVEL...WE HAVE ALREADY SEEN TEMPS REACH UP TO 105
DEGREES IN THE LOW ROLLING PLAINS THIS AFTERNOON /PER THE WEST TEXAS
MESONET SITE AT ASPERMONT/ AND WE EXPECT TO ADD ANOTHER DEGREE OR
TWO ON THIS TOMORROW. LUBBOCK IS 98 DEGREES AT 3 PM...AND WE THINK
THERE IS A STRONG CHANCE OF HITTING 100 FOR THE FIRST TIME THIS YEAR
THURSDAY AFTERNOON /IF WE DO NOT QUITE MAKE IT THIS AFTERNOON/.

.LONG TERM...
THE LONG TERM CONSISTS OF THE HIGH PRESSURE TRYING TO DECIDE WHICH
SIDE OF THE CAPROCK IT WANTS TO RESIDE OVER. FOR THURSDAY AND
FRIDAY...IT APPEARS IT WILL TAKE UP RESIDENCE ON OUR WESTERN
SIDE...AND THOUGH TEMPS LOOK TO HIT THE DREADED CENTURY MARK ON THE
CAPROCK...HEAT ADVISORY CRITERIA THANKFULLY WILL NOT BE MET. THEN
SATURDAY...THE HIGH IS ON THE MOVE EASTBOUND I-20. THE QUESTION IS
JUST HOW FAR WILL IT TRAVEL. IF THE WESTERN EDGE OF IT CLEARS OUR
AREA BY LATE SUNDAY...WE MAY SEE ENOUGH MID-LEVEL MOISTURE MOVE IN
TO ALLOW SOME WEAKLY FORCED PRECIPITATION TO ROUND THE EDGE INTO OUR
NWN COUNTIES. ATTM...CONFIDENCE IS TOO LOW TO PUT ANY SORT OF
MENTIONABLE POPS IN...BUT THIS LOOKS TO BE OUR ONLY HOPE OF PRECIP
DURING THE PERIOD. AFTER THAT...THE HIGH DOES AN ABOUT FACE AND
SPREADS BACK ACROSS MOST OF WTX AND THE FOUR CORNERS REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        68  99  68  97 /  10   0   0   0
TULIA         69  99  71  98 /  10   0   0   0
PLAINVIEW     70  99  72  98 /  10   0   0   0
LEVELLAND     71 100  72  99 /  10   0   0   0
LUBBOCK       73 100  74 100 /  10   0   0   0
DENVER CITY   70 100  70  99 /  10   0   0   0
BROWNFIELD    71 101  72  99 /  10   0   0   0
CHILDRESS     74 103  77 105 /  10   0   0   0
SPUR          73 101  75 102 /   0   0   0   0
ASPERMONT     76 105  77 105 /   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/74
Hazardous weather outlook, Aug 5, 2:47 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT WED AUG 5 2015

TXZ021>044-062100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
347 PM CDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH TEMPERATURES WILL APPROACH HEAT ADVISORY LEVELS THURSDAY
AFTERNOON...105 DEGREES ON THE CAPROCK...110 DEGREES OFF THE
CAPROCK. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The Lubbock radar (KLBB), 69 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
August 5, 3:10 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.030, -102.408

A Texas Tech University West Texas Mesonet station near Amherst recorded a 61 mph wind gust as a thunderstorm moved overhead.

Hail, Hale

When
August 5, 4:12 PM CST to 4:22 PM CST
Where
Hale County, 6 mi SSW of Halfway to 4 mi W of Hale Center
Measured
0.88 in hail
Reported by
Public
Coordinates
34.100, -101.990

Citizens reported nickel sized hail underneath a strong thunderstorm moving from southwest of Halfway to west of Hale Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585215, 585216.